Texas, 2008

Hail and Damaging Winds in Texas, June 17, 2008

June 17, 2008 · NWS HGX · 9 events in 4 counties and zones

Severe thunderstorms caused damage across portions of southeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$53,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Severe thunderstorms caused damage across portions of southeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 17, 11:30 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 17, 11:30 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1230 PM CDT TUE JUN 17 2008

.AVIATION...
CLUSTER OF STRONG TSRA BETWEEN KDAL AND KPRX PROGRESSING SOUTHEAST
AT 35-40 MPH. THIS ACTIVITY IS EXPECTED TO IMPACT EASTERN PORTIONS
OF OUR AREA IN THE 20-01Z TIME FRAME. THE MAIN UNCERTAINTY WILL BE
THE WESTERN EXTENT OF THE ACTIVITY. CURRENT THINKING IS THAT
KUTS-KCXO-KIAH WILL BE ON THE WESTERN EDGE OF THE STORMS. FOR NOW
HAVE PLACED JUST VCTS IN THESE TAFS DUE TO THE UNCERTAINTY.
SEABREEZE WILL RESULT IN ISOLATED -SHRA DEVELOPMENT IN VICINITY OF
KHOU/KLBX THIS AFTN. SHOULD SFC OUTFLOW FROM THE NORTH AND SEABREEZE
MERGE LATER THIS AFTN IT COULD ENHANCE CONVECTIVE DEVELOPMENT NEAR
HOUSTON TERMINALS 22-01Z. MODELS INDICATE SOME ADDITIONAL CONVECTIVE
DEVELOPMENT LATE TONIGHT/EARLY WEDNESDAY. FOR NOW HAVE PLACED VCSH
IN TAFS AFTER 14Z WEDNESDAY WHEN CONFIDENCE IS HIGHEST.

35

&&

.DISCUSSION...
NOT PLANNING ON ANY CHANGES TO THE GOING FCST FOR THIS UPDATE. HGX
RADAR MOSTLY CLR CURRENTLY (SAVE FOR THE OVERNIGHT CONVECTION THAT
HAS MOVED INTO THE GULF OFF THE SLA COAST). HOWEVER WITH VERY LIT-
TLE CAPPING AND INCREASED MOISTURE IN PLACE (12Z SOUNDINGS AND DPI
SATELLITE DATA COMING IN WITH 1.6-1.9 PWS IN/AROUND SE TX)...DAY-
TIME HEATING AND THE SEABREEZE...SCT PCPN SHOULD DEVELOP THIS AFTN
ACROSS THE CWA. GOING FCST SEEMS TO HAVE THINGS WELL IN HAND. 41

&&

.PREV DISCUSSION... /ISSUED 359 AM CDT TUE JUN 17 2008/
UPON REVIEW OF RECENT EVENTS AND MORE CONSISTENT
MODELING...FORECAST CONFIDENCE IS BUILDING ON THIS WEEKS WEATHER
PATTERN GOING THROUGH AN EVOLUTION TOWARDS MORE WIDESPREAD
CONVECTIVE ACTIVITY.

500MB RIDGE CENTER HAS MOVED VERY LITTLE...CENTERED OVER NW
MEXICO...WITH SOUTHEASTERN TEXAS ON WEAKER EASTERN PERIPHERY OF
RIDGING. CURRENT IR SAT DEPICTING A GENERAL TREND OF DEEPENING
EASTERN U.S. TROFFING WITH WESTERN NEAR-ZONAL FLOW OVER TOP OF
SOUTHWESTERN RIDGE. CANNOT IGNORE THE RECENT TREND OF LATE DAY
(INTO EARLY MORNING) DEVELOPMENT OF MESOSCALE CONVECTIVE COMPLEXES
FORMING OVER PANHANDLE/OKLAHOMA AND TRAVELING WITHIN UPPER NW
FLOW ACROSS THE RED RIVER VALLEY. SUBSEQUENT OUTFLOW BOUNDARIES
SPITTING OUT SOUTH(EAST)WARD MADE THEIR WAY ACROSS LCHS CWA
YESTERDAY EVENING AND...AFTER REVIEWING THEIR LSR...MADE FOR QUITE
THE BUSY EVENING ACROSS SOUTHERN LA. MODEL ENSEMBLE HAS BEEN
CONSISTENT IN CONTINUING THIS MCS TREND...WITH FUTURE DOWNSTREAM
DEVELOPMENT AFFECTING OUR FA THROUGH THE LATE WORK WEEK.

ALTHOUGH RECENT SYNOPTIC PATTERN HAS BEEN ONE OF STABILITY PER STRONG
RIDGING...WITH ONLY PRECIPITATION COMING FROM THE SEA BREEZE...HAVE
THAT FEELING THAT OUR CWA HAS A MUCH HIGHER CHANCE OF GETTING INTO
THE ACTION OUR EASTERN NEIGHBORS EXPERIENCED LAST NIGHT. HAVE
SIGNIFICANTLY RAISED POPS WITH A HIGHER CONFIDENCE FOR INCREASED
FREQUENCY OF WIDESPREAD THUNDERSTORMS. THE QUESTION NOT BEING
IF...BUT WHEN...AS TIMING WILL BE DETERMINED BY FUTURE UPSTREAM
MCS BEHAVIOR.

CWA IN BETWEEN TWO ENTITIES WITH A DECAYING SYSTEM OVER NORTH
CENTRAL TX (AND THE EVENTUAL SFC BOUNDARIES IT LAYS OUT) AND THE
RESIDUAL NEAR-COASTAL BOUNDARY FROM SOUTHERN LAS MONDAY EVENING
CONVECTION. GOES SOUNDER PWAT VALUES RANGING 1.5-1.8...COUPLED
WITH SFC CONVECTIVE TEMPS IN THE LOWER 90S WITH LITTLE TO NO MID
LEVEL WARM LAYER...AND TAKING INTO CONSIDERATION THE NUMEROUS
VICINITY BOUNDARIES FOR WHICH TO PROVIDE LL FOCUS HAS POPS
INCREASING TO CHANCE THROUGH THIS EVENING. GFS/EURO/CANADIAN SUITE
ALL PEGGING A LATE TUESDAY EVENING SOUTHERN PLAINS MCS TRACKING
DUE SOUTH WITHIN 300-700MB FLOW OVER EASTERN TX THROUGH WEDNESDAY.
WHETHER ACTUAL MCS WILL HOLD TOGETHER LONG ENOUGH TO PRODUCE
SEVERE WEATHER ACROSS OUR FA WEDNESDAY IS STILL OPEN FOR
DEBATE...BUT CURRENT TRENDS IN THIS NEAR-STAGNANT ENVIRONMENT
ALONG WITH A POTENTIAL COLD POOL SAGGING FUTURE SOUTH...HAS PROVIDED
ENOUGH EVIDENCE TO PLACE HIGH CHANCE NORTHERN COUNTY POPS IN ON
WEDNESDAY. INVERTED-V MODEL SOUNDINGS SUGGEST A DOWNBURST THREAT
BETTER COVERED IN THE HGX HWO.

RECENT ABOVE NORMAL TEMPERATURES WILL TREND MORE TOWARDS CLIMATE
WEDNESDAY AND THURSDAY AS CLOUD COVER INCREASES...ATMOSPHERE GETS
CHURNED UP BY HEIGHTENING CONVECTIVE ACTIVITY. MID-WEEK STORMINESS
WILL MOST LIKELY MAKE FOR A MORE STABLE...QUIETER...DAY THURSDAY
WITH ANOTHER MCS FORECAST TO RUMBLE THROUGH ON FRIDAY. WEEKEND
WEATHER WILL BE HIGHLY DEPENDENT UPON FRIDAYS WEATHER...BUT AS OF
NOW...HAVE PAINTED CHANCE POPS OVER THE CENTRAL AND SOUTHERN CWA
TO ACCOUNT FOR ANY LINGERING NEAR-COASTAL BOUNDARY OR BACK-
BUILDING SCENARIO FROM NEERN CONVECTION ROUNDING THE BASE OF THE
EASTERN U.S TROF. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      96  74  92  73  94 /  30  30  50  20  20
HOUSTON (IAH)              96  73  92  72  93 /  30  30  40  20  20
GALVESTON (GLS)            91  79  90  79  89 /  30  20  30  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 17, 6:22 AM CST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
722 AM CDT TUE JUN 17 2008

TXZ163-164-176>179-195>200-210>214-226-227-235>238-181230-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
722 AM CDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

VARIOUS SURFACE BOUNDARIES CREATED BY INTERIOR REGIONAL THUNDERSTORM
ACTIVITY WITHIN A VERY WARM...MOIST...AND INCREASING UNSTABLE AFTERNOON
ATMOSPHERE WILL SET UP AN ENVIRONMENT CAPABLE OF SUPPORTING ISOLATED
SEVERE THUNDERSTORM DEVELOPMENT. THE MAIN THREATS FROM THESE THUNDERSTORMS
WILL BE DAMAGING DOWNBURST WINDS...LOCALLY FLOOD-PRODUCING RAINFALL...AND
HAIL TO QUARTER SIZE.

.DAY TWO...WEDNESDAY

THERE IS AN INCREASED CHANCE FOR ANOTHER IN A SERIES OF RED RIVER
VALLEY STORM COMPLEXES TO TRAVEL SOUTH INTO EASTERN TEXAS. IF ONE
OF THESE SYSTEMS DO AFFECT OUR AREA...THE TWO MAIN THREATS WILL
BE DAMAGING WINDS AND HEAVY RAIN. THE POTENTIAL OR SLOWER MOVING
STORMS MAY RESULT IN FLOOD-PRODUCING RAINFALL RATES.

DAYS THREE THROUGH SEVEN...THURSDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 lightning, 1 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Houston

When
June 17, 1:45 PM CST
Where
Houston County, 0.91 mi NW of Grapeland
Measured
54 kt (62 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
31.490, -95.480

Thunderstorm winds downed trees and power lines in the Grapeland area along FM 227 and FM 228.

Thunderstorm Wind, Houston

When
June 17, 2:02 PM CST
Where
Houston County, 0.69 mi N of Latexo
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.390, -95.470

Thunderstorm winds downed trees and power lines in the Latexo area.

Thunderstorm Wind, Houston

When
June 17, 2:08 PM CST
Where
Houston County, 0.59 mi W of Crockett
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
31.320, -95.460

Thunderstorm winds downed trees and power lines in the Crockett area. One tree fell on and damaged a home on 5th street in Crockett.

Thunderstorm Wind, Houston

When
June 17, 2:10 PM CST
Where
Houston County, 3.03 mi WSW of Berea
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.320, -95.350

Thunderstorm winds downed trees and power lines between Crockett and Kennard.

Thunderstorm Wind, Trinity

When
June 17, 2:40 PM CST
Where
Trinity County, Apple Spgs
Measured
54 kt (62 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
31.220, -94.950

Thunderstorm winds downed power lines in the Apple Springs area.

Thunderstorm Wind, Walker

When
June 17, 3:05 PM CST
Where
Walker County, Huntsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
30.720, -95.570

Two 70 to 100 foot pine trees were downed on the south side of Huntsville.

Lightning, Walker

When
June 17, 3:05 PM CST
Where
Walker County, Huntsville
Property damage
$8,000
Reported by
Newspaper
Coordinates
30.720, -95.570

A large oak tree was struck by lightning and fell upon a couple of vehicles.

Hail, Fort Bend

When
June 17, 6:15 PM CST to 6:17 PM CST
Where
Fort Bend County, 0.6 mi E of Sugarland
Measured
0.75 in hail
Property damage
$9,000
Reported by
Public
Coordinates
29.620, -95.620

Penny size hail was reported in Sugar Land.

Funnel Cloud, Fort Bend

When
June 17, 7:00 PM CST
Where
Fort Bend County, 3 mi S of Rosenberg
Reported by
Law Enforcement
Coordinates
29.507, -95.800

A funnel cloud was sighted at the intersection of FM 2218 and Powerline Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117640, 117647, 117651, 117652, 117654, 118583, 118584, 117656, 117657.